High Blood Pressure Med Causes Stomach Cancer
Almost 30% of Americans suffer from high blood pressure. Over 1 million experience a heart attack every year. This is why many turn to medications like valsartan to lower blood pressure. However, the FDA found a carcinogenic ingredient called NDMA in the medication. Now, experts are linking valsartan to stomach cancer.
Manufactured by Major Pharamascetucials, Teva Pharmaceuticals, and other companies, valsartan is a cardiovascular drug to treat high blood pressure or hypertension. The FDA approved the medication in adults and children aged 6 and up. The drug can also treat adults for heart failure along with reducing the risk of death in those who recently had a heart attack. It is available as a stand-alone medication or as valsartan HCTZ, which combines valsartan with the diuretic hydrochlorothiazide. Common medications containing the valsartan are Diovan, Diovan HCT, Exforge, Exforge HCT or Entresto.
After 22 countries recalled valsartan, the FDA began to take notice. In May 2018, the European Medicines Agency announced that investigators found a potentially dangerous impurity in Valsartan medications sourced from Zhejiang Huahai Pharmaceuticals, a Chinese pharmaceutical manufacturer. They identified the substance as N-nitrosodimethylamine or NDMA. Healthcare authorities have classified NDMA as a possible human carcinogen. Researchers use NDMA to cause cancer in animals during cancer studies. Then, Europe began recalling medications potentially tainted with Valsartan along with urging pharmacies to pull the medication from the shelves.
The announcement also suggests that changes in production at the Chinese manufacturing facility caused the NDMA presence. Also, the facility made changes in 2012. Therefore, the tainted Valsartan could have been on the marketing for several years before the recent discovery. The FDA doesn’t know exactly how the medication became tainted. However, it postulates a combination of conditions contributed. For example, chemicals, processing conditions, and production steps, possibly led to NDMA. But, the FDA does not know for sure.
Valsartan Stomach Cancer
Researchers have uncovered that those who swallowed the contaminated valsartan have developed stomach cancer due to the high levels of NDMA. This cancer has nothing to do with the side effects of the drug, but with the high levels of the cancer-causing chemical, NDMA. Symptoms of stomach cancer include vomiting, swelling of the skin, weight loss, chest pain, and shortness of breath.
Stomach cancer isn’t the only valsartan side effect. Those who ingested the contaminated meds are at a higher risk of developing
- Small intestine cancer
- Esophageal cancer
- Liver cancer
- Colorectal cancer
Many people after taking recalled heart medications are horrified to learn that their blood pressure meds could have caused their stomach cancer. Thus, it is important to seek justice. These potentially cancer-causing drugs have been on the market for over 5 years. This is unacceptable. Therefore, you should hold these manufacturers accountable.
We want to help send a message that this is not acceptable. If a dangerous product harmed you, we will be your advocate. Additionally, we have the experience necessary to successfully litigate these cases.
Contact the Michael Brady Lynch Firm today for a free consultation to learn more about seeking justice. You could receive compensation for any medical expenses associated with this ordeal, as well as for your physical and emotional suffering. There is also no obligation.